MAUDE Adverse Event Report: ZIMMER BIOMET, INC. LINER CONSTRAINED NEUTRAL; PROSTHESIS, HIPS

ZIMMER BIOMET, INC. LINER CONSTRAINED NEUTRAL; PROSTHESIS, HIPS
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Aspiration/Inhalation (1725); Cardiac Arrest (1762); Stroke/CVA (1770); Hemorrhage/Blood Loss/Bleeding (1888); Pneumonia (2011)
Date of Event 05/03/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported an eighty-year-old patient with a significant cardiac history had a right total hip arthroplasty with competitor product and, underwent a revision due to femoral loosening and significant bone loss.During the procedure the patient had a total blood loss of 600ml of blood loss and received two units of rbcs.The acetabular system was retained, and the stem, head, and liner were revised without further complication.The patient displayed worsening dysarthria and around a code stroke was called.A ct and mri were performed, and a cerebellar stroke was confirmed.The patient remained npo until a swallow study was performed.During the swallow study, the patient experienced an episode of coughing and became unresponsive and was found in cardiac arrest.The patient underwent three rounds of cpr and intubated and rosc was achieved.The patient was transferred to micu and, the mri displayed a shower of embolic strokes.Neurology noted that the patient was off sedation, maintained ventilation, and was able to follow commands.The patient was diagnosed with aspiration pneumonia and after weaning off the ventilator, the patient expired.All implants remained in place and no further information has been provided.
 
Additional Manufacturer Narrative
(b)(4).B2: it was reported that between (b)(6) 2024, that the patient expired after being weaned off the ventilator.The exact date is unknown.D1: liner constrained neutral 36 mm i.D.Size f for use with g7 acetabular system only.D10: 010000999, g7 screw 6.5mm x 30mm, (b)(6).11-107018, freedom constr hd 36mm t1 std, (b)(6).150464, oss 3cm diaphysel segment, (b)(6).150368, oss cemented im stem 14x150, (b)(6).Customer has indicated that the product will not be returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
No additional event information to report at this time.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.It was reported an elderly patient with a significant cardiac history of coronary artery disease, hypertension, heart failure, quadruple bypass, cardiac stents, and proximal atrial fibrillation, underwent a revision due to femoral loosening and significant bone loss.The patient was prescribed and taking eliquis for the chronic cardiac conditions and the therapy was held four days prior to the revision.During the procedure, the patient had a total blood loss of 600ml of blood loss and received two units of rbcs.One day post-operatively, the patient displayed worsening dysarthria and radiographic imaging confirmed a cerebellar stroke had occurred.After the event, the patient remained npo until a swallow study was performed and subsequently, during the swallow study, the patient experienced an episode of coughing and became unresponsive which led to cardiac arrest.The patient underwent three rounds of cpr and intubated and rosc was achieved.The patient was transferred to micu and the mri displayed a shower of embolic strokes.One week post-operative, neurology noted that the patient was off sedation, maintained ventilation, and was able to follow commands.The patient was diagnosed with aspiration pneumonia and after more than 17 days hospitalized and a course of being weaned off the ventilator, the patient expired.The human body consists of 4-5 liters of blood.Any type of blood loss has the potential to cause a complication; however, it is usually the large, rapid blood loss during surgery or a trauma that will most likely cause complications.The amount of blood loss that may lead to intra and/or postoperative complications depends on the individual person and comorbidities, such as body mass index, gender, pre-operative hemoglobin level, medications, and/or the presence of certain health conditions, as well as duration of surgery.The anesthesia provider during the surgery maintains hemodynamic and fluid volume levels to ensure no further complications from blood loss arises.Blood loss effects are based on individual factors, treatment depends on the amount of blood loss, how quickly it was lost, and the individuals health state.As the complaint states, the individual lost 600ml of blood and due to the patient's comorbid state, required intervention.Procedural related complications are influenced by the type of surgery, patients pre-existing comorbidities, and perioperative management.A stroke can happen to anyone at any time.It occurs when blood flow to an area of brain is cut off.When this happens, brain cells are deprived of oxygen and begin to die.An ischemic stroke occurs when a blood vessel carrying blood to the brain is blocked by a blood clot which can be cardiogenic due to underlying atrial fibrillation or from anti- or hypercoagulants which change the viscosity of the blood.A perioperative stroke is a serious and rare complication that may occur when a patient undergoes a surgical procedure and in this case, led to aspiration with a choking episode that interrupted the patient¿s breathing and resulted in cardiac arrest.The recent stroke, aspiration, and cardiac arrest resulted in the patient being on a ventilator and developing aspiration pneumonia.It can be determined that the patient¿s comorbid state and series of life threatening events, contributed to the patient's death.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
LINER CONSTRAINED NEUTRAL
Common Device Name
PROSTHESIS, HIPS
Manufacturer (Section D)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer (Section G)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key19536787
Report Number0001822565-2024-01977
Device Sequence Number6171831
Product Code PBI
UDI-Device Identifier00889024588417
UDI-Public(01)00889024588417(17)280814(10)65619504
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K212512
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number30203606
Device Lot Number65619504
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2024
Supplement Date Received by Manufacturer06/17/2024
Initial Report FDA Received Date06/14/2024
Supplement Report FDA Received Date06/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE
Outcome Attributed to Adverse Event Hospitalization; Death; Required Intervention;
Patient Age80 YR
Patient SexMale
Patient Weight97 KG